Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Lake Charles, LA

August 19, 20114 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 19, 2011, 10:03 PM CDT for 4 parishes in Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 10:03 PM CDT (03:03 UTC)
Expired
Aug 19, 2011, 10:30 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 120 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4289 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS54 KLCH 200303
SVRLCH
LAC045-055-099-113-200330-
/O.NEW.KLCH.SV.W.0123.110820T0303Z-110820T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1003 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...NEW IBERIA...AVERY ISLAND...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES ST. MARTINVILLE...
  NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...KAPLAN...ABBEVILLE...

* UNTIL 1030 PM CDT

* AT 1002 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...OVER AVERY ISLAND...MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAURICE...JEFFERSON ISLAND...DELCAMBRE...ERATH...MEAUX...ESTHER AND
  HENRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2990 9241 3020 9194 3007 9163 2982 9185
      2975 9189 2982 9188 2981 9192 2982 9197
      2979 9198 2977 9205 2973 9211
TIME...MOT...LOC 0302Z 044DEG 14KT 2995 9193

$$

JONES
1 follow-up statement
975 
WWUS54 KLCH 200322
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 PM CDT FRI AUG 19 2011

LAC045-055-099-113-200330-
/O.CON.KLCH.SV.W.0123.000000T0000Z-110820T0330Z/
LAFAYETTE LA-VERMILION LA-IBERIA LA-ST. MARTIN LA-
1022 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL ST. MARTIN...NORTHWESTERN IBERIA...NORTHEASTERN
VERMILION AND SOUTHEASTERN LAFAYETTE PARISHES...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR DELCAMBRE..MOVING SOUTHWEST AT
15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ABBEVILLE...MEAUX...ESTHER...KAPLAN AND HENRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 2990 9241 3020 9194 3007 9163 2982 9185
      2975 9189 2982 9188 2981 9192 2982 9197
      2979 9198 2977 9205 2973 9211
TIME...MOT...LOC 0322Z 044DEG 14KT 2989 9199

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:40 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 19, 6:40 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT FRI AUG 19 2011

.DISCUSSION...
00Z TAF ISSUANCE

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS POPPING UP ACROSS THE AREA THIS
AFTERNOON. EXPECT THE MOST ACTIVITY OVER EASTERN TERMINALS AND
INSERTED VCTS AT LFT AND ARA THROUGH THE EVENING AS A RESULT.

ANTICIPATE THE POSSIBILITY OF SOME LIGHT FOG DEVELOPMENT DURING
THE PREDAWN HOURS WITH LIGHT WINDS AND WET GROUND WITH LFT AND ARA
SEEING THE WORST. KEPT VISIBILITIES BETWEEN 4 AND 5 SM BUT THIS
MAY CHANGE PENDING STORM MOVEMENT THIS EVENING.

&&

66

.PREV DISCUSSION... /ISSUED 432 PM CDT FRI AUG 19 2011/

DISCUSSION...
FEW OVERALL CHANGES TO THE GRIDDED FORECAST PACKAGE THIS
CYCLE...AS THE MEAN SYNOPTIC PATTERN ACROSS THE CONUS IS PROGGED
TO CHANGE LITTLE OVER THE NEXT WEEK OR SO...AND WILL FEATURE A
MEAN SOUTHERN PLAINS/SOUTHERN ROCKIES RIDGE...AND A MEAN EAST
COAST/WEST ATLANTIC TROUGH.

IN THE SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS HAVE INDEED
DEVELOPED OVER THE LOWER ATCHAFALAYA BASIN ALONG THE SEA BREEZE AND
SW TO NE ORIENTED CONVERGENT BOUNDARIES. ISOLATED SHOWERS HAVE
ALSO DEVELOPED OVER THE EAST TEXAS LAKES AND CENTRAL
LOUISIANA...PRIMARILY DUE TO STRONG DIURNAL HEATING. UNLIKE
YESTERDAY...I DO NOT ANTICIPATE MUCH OF A NOCTURNAL LIFE FOR ANY
OF THIS CONVECTION...BUT WILL MAINTAIN A 20 PERCENT INTO THE
EVENING.

THE UPPER RIDGE IS FORECAST TO BUILD EAST ACROSS THE REGION OVER
THE WEEKEND...WHICH IN CONCERT WITH LOWERING MEAN RH...SHOULD
FURTHER REDUCE/SUPPRESS AFTERNOON CONVECTION. LOWERED POPS AND
REMOVED MENTION OF SHOWERS AND THUNDERSTORMS. NOT SAYING THERE
WILL NOT BE ANY...BUT THEY SHOULD BE VERY ISOLATED. TEMPERATURES
THROUGH THE WEEKEND WILL CONTINUE TO TOP OUT IN THE UPPER 90S TO
LOWER 100S. WITH THE SLIGHTLY DRIER AIRMASS EXPECTED...AND AFTER
GETTING APPARENT TEMPERATURES THAT WERE RIGHT AT THE BORDERLINE OF
CRITERIA...I HAVE ELECTED NOT TO EXTEND THE HEAT ADVISORY BEYOND
THIS EVENING...AND LET THE MID CREW EVALUATE FURTHER.

HEADING INTO EARLY NEXT WEEK...GLOBAL MODELS SHOW THE ERN CONUS
TROF STRENGTHENING ONCE AGAIN...WITH A MOISTURE AXIS DROPPING
SOUTH INTO OUR REGION MONDAY AND TUESDAY. SLIGHT RAIN CHANCES WERE
RETAINED FOR THESE TWO DAYS...BUT DROPPED BACK DOWN FOR WEDNESDAY
AND THURSDAY.

TOWARD THE END OF THE WEEK AND INTO THE WEEKEND...ALL EYES ARE
LIKELY TO BE ON THE AREA OF DISTURBED WEATHER CURRENTLY IN THE
ATLANTIC EAST OF THE LESSER ANTILLES. RECENT SUITE OF GLOBAL
MODELS INDICATES THAT A W-WNW TRACK IS LIKELY THROUGH THE
CARIBBEAN NEAR THE GREATER ANTILLES AND CUBA. THEREAFTER...ALTHOUGH
BEGINNING TO FILL...ENOUGH OF A WEAKNESS IS PROGGED TO REMAIN
ACROSS THE EASTERN GULF COAST REGION/SOUTHEAST CONUS TO INDUCE
WHATEVER BECOMES OF THIS FEATURE ON A MORE POLEWARD TRACK. WHETHER
THIS SCENARIO HOLDS REMAINS TO BE SEEN...AND WILL BEAR WATCHING
OVER THE NEXT SEVERAL DAYS.

MARINE...
BROAD HIGH PRESSURE WILL PREVAIL OVER THE NORTHERN GULF OF
MEXICO...RESULTING IN MAINLY LIGHT SOUTHERLY WINDS AND LOW SEAS
OVER THE COASTAL WATERS FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  97  77  96  77 /  20  10  10  10  10
KBPT  79  98  79  96  78 /  20  10  10  10  10
KAEX  77 101  76  99  77 /  20  10  10  10  10
KLFT  79  97  78  96  77 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 4:58 AM CDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 AM CDT FRI AUG 19 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-201000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
458 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT
WITH HIGH TEMPERATURES IN THE UPPER 90S TO LOWER 100S AND AFTERNOON
HUMIDITY VALUES OF 30 TO 40 PERCENT...HEAT INDEX VALUES FOR ALL
AREAS BUT NEAR THE COAST WILL RANGE FROM 108 TO 112 DEGREES THIS
AFTERNOON. THEREFORE A HEAT ADVISORY HAS BEEN ISSUED FOR THIS
AFTERNOON FROM NOON TO 6 PM. PRECAUTIONS SHOULD BE MADE TO DELAY
ANY STRENUOUS OUTDOOR ACTIVITIES TO BEFORE OF AFTER THESE HOURS.
IF YOU HAVE TO WORK OUTDOORS THIS AFTERNOON...DRINK PLENTY OF NON-
ALCOHOLIC LIQUIDS AND WEAR LIGHT-COLORED CLOTHING.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT DAYS WILL CONTINUE THROUGH NEXT WEEK WITH HEAT INDICES WELL
OVER 100 DEGREES ACROSS MANY LOCATIONS AWAY FROM THE COAST. RAIN
CHANCES WILL BE SLIM AT BEST...WITH SHOWER AND STORM DEVELOPMENT
EXPECTED MAINLY FROM MID-DAY THROUGH EARLY EVENING. HOWEVER DUE TO
THE EXTREME WARMTH...SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Special weather statement, Aug 19, 8:16 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
816 PM CDT FRI AUG 19 2011

LAZ033-044-045-053-200145-
ST. LANDRY LA-LAFAYETTE LA-UPPER ST. MARTIN LA-IBERIA LA-
816 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...IBERIA
AND ST. MARTIN PARISHES UNTIL 845 PM CDT...

AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WHISKEY BAY...MOVING
SOUTHWEST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KROTZ
SPRINGS...WHISKEY BAY...ATCHAFALAYA NATIONAL WILDLIFE REFUGE...LAKE
PELBA...BUTTE LA ROSE...HENDERSON...CATAHOULA AND CECILIA.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 2998 9178 3050 9213 3067 9174 3056 9175
      3051 9173 3050 9170 3043 9163 3039 9162
      3037 9164 3035 9162 3031 9162 3026 9159
      3025 9156 3025 9151 3017 9146

66
Special weather statement, Aug 19, 9:50 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
950 PM CDT FRI AUG 19 2011

LAZ044-045-052-053-200315-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-IBERIA LA-
950 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...IBERIA
AND ST. MARTIN PARISHES UNTIL 1015 PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF ACADIANA REGIONAL AIRPORT...
MOVING SOUTHWEST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MAURICE...
JEFFERSON ISLAND...AVERY ISLAND...DELCAMBRE...ERATH AND HENRY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 2993 9231 3023 9182 3004 9158 2982 9187
      2982 9190 2981 9192 2982 9197 2980 9197
      2979 9198 2977 9205 2975 9209

66

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:16 PM CDTSpecial Weather StatementLCHSaint Martin29 min
Aug 19, 9:50 PM CDTSpecial Weather StatementLCHLafayette25 min
Aug 20, 3:16 AM CDTHeat AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more16 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.